Hail, Crook
- When
- July 24, 2:30 PM MST
- Where
- Crook County, 8.14 mi SSE of Sundance
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.299, -104.325
A thunderstorm produced penny sized hail south of Sundance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny sized hail south of Sundance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 24, 1:24 PM MST, 1 hour 6 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 224 PM MDT Wed Jul 24 2019 .DISCUSSION...(This Evening Through Wednesday) Issued at 220 PM MDT Wed Jul 24 2019 Current surface map places trof across northeast Wyoming, with cold front moving into central Montana. Water vapor shows shortwave ridging across western South Dakota, with upper trof across the Canadian rockies into western Montana/Idaho. A few thunderstorms trying to go across the northern Black Hills, but have struggled with ongoing subsidence/strong cap. Environment becomes more favorable as upper ridge shifts eastward over the next few hours and weak impulse crosses the area later this evening. With MLCAPE of 1500-2000 J/KG across much of western South Dakota and increasing shear, a few supercells possible. Strong/severe winds will be the main threat with DCAPE greater than 1200 J/KG. Sustained/rotating updrafts will be capable of large hail. Thunderstorms shift into central South Dakota late this evening/overnight. Cold front will reach northeast Wyoming/northwest South Dakota 04z-06z and slowly move through the remainder of the area overnight. Some lingering convection expected across south central South Dakota late tonight/early Thursday morning. A period of breezy northwest winds sill arrive behind the cold front. Will be dry across much of the area on Thursday. Other than the potential for early morning convection along the front in south central South Dakota, isolated storms possible Thursday afternoon over the southern Black Hills. Upper trof moves into the western Great Lakes on Friday with northwest flow over the northern plains. Isolated afternoon/evening thunderstorms possible over the Black Hills...with chance thunderstorms extending into south central South Dakota Friday night. Stronger shortwave crosses the northern plains Saturday, with a better chance of thunderstorms. Upper level high remains across the southwest CONUS early next week, with flat ridge over the northern plains. Several ridge riding impulses will cross the northern plains resulting in a daily chance of thunderstorms. Temperatures will be near to slightly above average && .AVIATION...(For the 18Z TAFS Through 18Z Thursday) Issued At 1129 AM MDT Wed Jul 24 2019 Thunderstorms will develop this afternoon across northeastern WY and the Black Hills, spreading across the western SD plains late this afternoon and this evening. Strong to severe storms are possible with large hail and very strong wind gusts. IFR/MVFR conditions will be possible in/near storms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...7 AVIATION...15
Hazardous Weather Outlook National Weather Service Rapid City SD 451 AM MDT Wed Jul 24 2019 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251100- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 451 AM MDT Wed Jul 24 2019 /551 AM CDT Wed Jul 24 2019/ This Hazardous Weather Outlook is for western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Thunderstorms will develop this afternoon and continue this evening. Some of the storms could be strong to severe, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be a daily chance for showers and thunderstorms. Organized severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 254 PM MDT Wed Jul 24 2019 WYZ058-242130- Weston WY- 254 PM MDT Wed Jul 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WESTON COUNTY UNTIL 330 PM MDT... At 254 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Clareton, or 30 miles west of Newcastle, moving east at 35 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clareton. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4376 10498 4390 10492 4392 10445 4358 10456 TIME...MOT...LOC 2054Z 280DEG 29KT 4381 10482 Eagan
Special Weather Statement National Weather Service Rapid City SD 327 PM MDT Wed Jul 24 2019 WYZ057-242200- Wyoming Black Hills WY- 327 PM MDT Wed Jul 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROOK COUNTY UNTIL 400 PM MDT... At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles north of Inyan Kara Mountain, or 8 miles south of Sundance, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Moskee. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4423 10441 4436 10442 4440 10413 4417 10413 TIME...MOT...LOC 2127Z 268DEG 16KT 4429 10431 Eagan
Special Weather Statement National Weather Service Rapid City SD 329 PM MDT Wed Jul 24 2019 SDZ026-031-072-073-242200- Pennington Co Plains SD-Southern Meade Co Plains SD- Sturgis/Piedmont Foot Hills SD-Rapid City SD- 329 PM MDT Wed Jul 24 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MEADE AND CENTRAL PENNINGTON COUNTIES UNTIL 400 PM MDT... At 328 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Ellsworth Air Force Base, or 9 miles north of Rapid City, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northern Rapid City, Ellsworth Air Force Base, Box Elder, Black Hawk and Summerset. This includes Interstate 90 in South Dakota between Mile Markers 48 and 55. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4412 10335 4424 10336 4433 10294 4412 10291 TIME...MOT...LOC 2128Z 258DEG 23KT 4421 10317 Eagan
The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842198.